Picture of medicationsMany medications help you feel a lot better, but you could inadvertently be making your tinnitus worse in the process if you take certain kinds. Several medications are ototoxic, meaning they are toxic to the ear and your hearing.

Some worsen your ability to hear, while others cause or increase tinnitus. Unfortunately, some very common over-the-counter medications can also make tinnitus worse. However, there are steps you can take to reduce or avoid the problem.

Aspirin and NSAIDs

Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) are godsends to those who need to reduce pain and inflammation, or (in the case of aspirin) deal with heart disease. However, these very basic medications have long been known to cause tinnitus, that ringing or rushing sound in your ear that can drive you nuts. The medications can also make existing tinnitus worse. The really bad news is that you don’t even have to be a heavy user of these medications. Moderate use has also led to increased incidence of tinnitus.

Find a Substitute

The most obvious way to avoid this is to find a substitute if at all possible. For example, for a simple headache, you might try acetominophen, which doesn’t appear to have the same risk. Or, there may be non-medication strategies you can use. However, sometimes this isn’t possible, and you have to work on protecting yourself and your hearing while you take the medication in question.

Monitor Your Hearing

If you do have to take medication like aspirin and can’t use a substitute, notify your doctor about your tinnitus and then get your hearing tested. An ototoxic drug might not stop at just worsening that ringing sound. Periodically have your hearing retested to ensure nothing funny is going on. Contact your doctor immediately if the tinnitus becomes very bad.

Also avoid other situations that could make tinnitus worse, such as exposure to very loud sounds.

Work with an audiologist, too, to identify ways to mitigate the tinnitus. You may need a white-noise machine running when you sleep, or there may be other ways to move that tinnitus into the background so that it doesn’t interfere with your life too much. Be sure all of your doctors and the audiologist communicate with each other so that you do not face conflicting instructions.

Tinnitus can severely impact your quality of life, and it doesn’t necessarily get better when you stop the medications. Therefore, you have to be very careful about what and how much aspirin or NSAIDs you take. By working with an audiologist and your doctors to find a better solution, you have a good chance of improving your quality of life and fending off more of that ringing or rushing sound.